Hail, Brewster
- When
- May 27, 4:06 PM CST to 4:08 PM CST
- Where
- Brewster County, 15.69 mi SSE of Alpine
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 30.160, -103.570
During this day, convection initiated over the higher terrain of West Texas along a stalled late season cold front oriented east to west. The deep layer shear was not that great initially, but increased later in the day as a weak mid level speed max associated with an embedded shortwave trough passed near the Big Bend of Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
During this day, convection initiated over the higher terrain of West Texas along a stalled late season cold front oriented east to west. The deep layer shear was not that great initially, but increased later in the day as a weak mid level speed max associated with an embedded shortwave trough passed near the Big Bend of Texas. This, combined with moderate surface based instability and moisture advection from an 850 mb jet, resulted in isolated severe storms over southwest Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 27, 1:59 PM CST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 PM CDT WED MAY 27 2009
.DISCUSSION...
A LATE SEASON COLD FRONT COLD FRONT MOVED THROUGH SOUTHWEST TEXAS
EARLY THIS MORNING AND HAS NOW STALLED NEAR A LINE FROM
ROCKSPRINGS...TO SANDERSON...THROUGH THE DAVIS MOUNTAINS.
MEANWHILE...THE UPPER LEVEL PATTERN HAS BECOME SPLIT FLOW LIKE IN
NATURE WITH WESTERLY FLOW ALOFT IN THE NORTHERN JET OVER THE
PACIFIC NORTHWEST/WESTERN CANADA...AND A SOUTHWESTERLY FETCH FROM
THE SOUTHERN BAJA PENINSULA TOWARDS SOUTH TEXAS. BETWEEN THE TWO
AN ELONGATED MID TO UPPER LEVEL TROUGH AXIS IS CURRENTLY LOCATED
FROM CENTRAL KANSAS SOUTHWESTWARD THROUGH NW TEXAS...WITH
ADDITIONAL SHORTWAVE TROUGHING FROM CENTRAL NEW MEXICO THROUGH THE
NORTHERN BAJA.
THE LATEST BASE REFLECTIVITY IMAGE THIS AFTERNOON DOES SHOW SOME
ISOLATED CONVECTION NOW INITIATING OVER THE HIGHER TERRAIN OF THE
DAVIS/GUADALUPE MOUNTAINS. ELSEWHERE...ENVIRONMENT REMAINS STRONGLY
CAPPED BEHIND THE COLD FRONT. HOWEVER...LATER THIS AFTERNOON AND
EVENING A FEW EMBEDDED SHORTWAVE TROUGHS ARE EXPECTED TO MOVE INTO
SOUTHEAST NEW MEXICO FROM THE NORTHWEST AND THE BIG BEND
REGION/LOWER TRANS PECOS FROM THE SOUTHWEST. THESE AREAS WILL
HAVE THE BEST CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY LATER
THIS EVENING...ESPECIALLY NEAR THE LOWER TRANS PECOS REGION.
VISIBLE SATELLITE IMAGERY IS BEGINNING TO SHOW ENHANCED VERTICAL
DEVELOPMENT WITHIN THE CU FIELD SOUTH OF OZONA NEAR THE STALLED
FRONTAL BOUNDARY/WEAKLY CAPPED ENVIRONMENT. CONVECTION SHOULD
CONTINUE TO SPREAD WESTWARD NEAR THIS AREA THIS EVENING AS MID
LEVELS COOL WITH THE APPROACHING SHORTWAVE TROUGH(S). THE 0-6 KM
BULK SHEAR IS ALSO EXPECTED TO INCREASE TO 40-50 KT (CURRENTLY
NEAR 30 KT) NEAR THE AXIS OF INSTABILITY ACROSS THE SOUTHERN CWA.
DAMAGING WINDS AND LARGE HAIL WILL BE A THREAT ALONG THE
PREVIOUSLY MENTIONED AXIS FROM TERRELL COUNTY THROUGH THE DAVIS
MOUNTAINS LATER. AN MCS IS ALSO NOT OUT OF THE QUESTION (DEPICTED
ON GFS AND SOME WRF/NAM RUNS) LATER THIS EVENING AS A MODERATE 850 HPA
SOUTHEASTERLY JET DEVELOPS. NEAR THE OTHER AFOREMENTIONED
AREA...ISOLATED TO WIDELY SCATTERED COVERAGE IS EXPECTED FROM
SOUTHEAST NEW MEXICO THROUGH THE UPPER TRANS PECOS AND WESTERN
PERMIAN BASIN.
BY TOMORROW...WEAK MID TO UPPER LEVEL SHORTWAVE RIDGING IS
EXPECTED OVER THE CWA. HOWEVER...REMNANTS OF BOUNDARY WILL STILL
BE PRESENT AND ADDITIONAL MID LEVEL SHORTWAVE TROUGHS MOVING
WITHIN WEAK WESTERLY TO NORTHWESTERLY FLOW OVER THE NORTHERN CWA
IN COMBINATION WITH DAYTIME HEATING MAY RESULT IN ISOLATED TO WIDELY
SCATTERED STORMS FROM SOUTHEAST NEW MEXICO THROUGH THE WESTERN LOW
ROLLING PLAINS. ADDITIONAL DEVELOPMENT WILL ALSO BE POSSIBLE OVER
THE HIGHER TERRAIN OF WEST TEXAS AND BIG BEND REGION WITH THE
APPROACH OF YET ANOTHER SHORTWAVE TROUGH. COVERAGE WILL LIKELY
DEPEND ON THE TIMING OF THESE TWO FEATURES. RAIN CHANCES WILL
SLOWLY COME TO AN END FRIDAY AND SATURDAY AS AN UPPER LEVEL RIDGE
MOVES OVERHEAD. AS A RESULT...WARMING/DRYING TREND IS ALSO EXPECTED WITH
HIGHS POSSIBLY REACHING INTO THE MID TO UPPER 90S EARLY NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 59 82 63 87 / 20 30 20 20
CARLSBAD NM 59 84 59 87 / 30 30 20 20
DRYDEN TX 65 86 66 88 / 50 40 20 20
FORT STOCKTON TX 62 86 64 87 / 50 30 20 20
GUADALUPE PASS TX 53 83 58 85 / 30 20 20 30
HOBBS NM 57 81 60 87 / 30 30 20 20
MARFA TX 55 79 52 80 / 50 30 30 30
MIDLAND INTL AIRPORT TX 62 82 63 87 / 30 30 20 20
ODESSA TX 63 82 63 87 / 30 30 20 20
WINK TX 63 87 65 91 / 40 30 20 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
MORNING FOR THE FOLLOWING ZONES... BIG BEND AREA...
DAVIS/APACHE MOUNTAINS AREA...MARFA PLATEAU...PECOS...
PRESIDIO VALLEY...TERRELL.
&&
49/78HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 143 PM CDT WED MAY 27 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 143 PM CDT WED MAY 27 2009 /1243 PM MDT WED MAY 27 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. THERE MAY BE TWO OR EVEN THREE DISTINCT AREAS WHERE STORMS WILL BE FAVORED TO FORM. FIRST...STORMS SLOWLY MOVING SOUTHEASTWARD OUT OF THE SOUTHERN NEW MEXICO MOUNTAINS MAY CONVERGE IN VICINITY OF THE UPPER TRAN PECOS LATE THIS EVENING BRINGING AND INCREASED CHANCE OF RAIN AS FAR EAST AS THE CENTRAL PERMIAN BASIN BETWEEN 10 PM AND 3 AM. THE SECOND AREA IS IN AND AROUND THE DAVIS MOUNTAINS TO FORT STOCKTON AND THE BIG BEND REGION THIS AFTERNOON AND EVENING. FINALLY LATE TONIGHT THUNDERSTORMS MAY MOVE OUT OF THE MEXICO INTO THE BIG BEND REGION AND EAST INTO THE LOWER TRANS PECOS. THE MAIN THREAT WITH THESE STORMS WILL BE THE POTENTIAL FOR HEAVY RAINFALL WHICH COULD LEAD TO FLASH FLOODING...ESPECIALLY TONIGHT ACROSS THE DAVIS MOUNTAINS...MARFA PLATEAU...AND BIG BEND REGION...AND LOWER TRANS PECOS. A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR THE COUNTIES OF JEFF DAVIS...PRESIDIO...BREWSTER... PECOS...AND TERRELL. IN ADDITION...A FEW OF THESE STORMS COULD BECOME SEVERE AND BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA EACH DAY THROUGH THE WEEKEND. SOME OF THESE STORMS COULD BECOME SEVERE AND BE CAPABLE OF PRODUCING HAIL... DAMAGING WIND... AND LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... THERE IS A LOW PROBABILITY OF SPOTTER ACTIVATION THIS AFTERNOON AND EVENING MAINLY SOUTH OF A LINE FROM VAN HORN...TO PECOS...TO IRAAN. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 418 PM CDT WED MAY 27 2009 TXZ074-081-272145- BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA- 418 PM CDT WED MAY 27 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN BREWSTER COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF ALPINE ALONG HIGHWAY 118 AT 418 PM CDT...MOVING NORTHEAST AT 10 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN NORTHWESTERN BREWSTER COUNTY...INCLUDING THE CITY OF ALPINE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS...HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 452 PM CDT WED MAY 27 2009 TXZ074-081-272215- BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA- 452 PM CDT WED MAY 27 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL BREWSTER COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 15 MILES SOUTH OF ALPINE ALONG STATE HIGHWAY 118 IN WEST CENTRAL BREWSTER COUNTY AT 451 PM CDT...MOVING EAST AT 5 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN WEST CENTRAL BREWSTER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
The Midland/Odessa radar (KMAF), 238 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170102, 170103, 170104.